Allergic Reaction to Topical Eyedrops

Christophe Baudouin

Disclosures

Curr Opin Allergy Clin Immunol. 2005;5(5):459-463. 

In This Article

Clinical Manifestations of Drug-Induced Ocular Surface Side-effects

Ocular drugs may induce a wide variety of reactions. Allergy is the most prominent reaction from a clinical point of view, but is in fact far less frequent than chronic subclinical inflammatory changes induced throughout the ocular surface by the repeated use of eyedrops.

Drug-induced allergy remains in most clinical trials a relatively rare situation, occurring in a few percent of patients, mostly in the early course of treatment. A study aimed at evaluating latanoprost eyedrops as second-line therapy showed ocular allergic reactions in only 1.5% of patients.[12] Other cases were reported with various eyedrops, including tobramycin eyedrops,[13] or brimonidine tartrate.[14,15] In the first study reporting brimonidine side-effects,[14] anterior uveitis and conjunctivitis were found associated with the long-term use of this eyedrop. The second study[15] was aimed at evaluating clinical factors associated with brimonidine allergy. The authors found high rates of ocular allergy (13.5% of patients) with a mean time of occurrence after the beginning of treatment of approximately 15 days. This may not encounter later allergic manifestations, as often observed in clinical practice, especially at the palpebral level. The only risk factor found in that report was a history of previous allergy to eyedrops.

Other clinical manifestations may also be related to drug toxicity, without the occurrence of allergic reactions. Corneal punctuate staining was therefore evaluated in healthy individuals after treatment for 5 days with either latanoprost, travoprost or bimatoprost. The authors did not find any significant differences between the three groups.[16] Another study in healthy volunteers compared the tolerance of two ophthalmic solutions of new generation fluoroquinolones, preserved gatifloxacin, and unpreserved moxifloxacin.[17*] Despite the absence of preservative in the latter solution, the tolerance of moxifloxacin was lower than that of gatifloxacin. This effect could be attributed at least partly to prostaglandin release in the anterior chamber after moxifloxacin treatment. The studies therefore illustrate the importance of discriminating early, acute allergic reactions from often more delayed toxic and non-specific inflammatory mechanisms that may require some time to occur or result from indirect inflammatory mechanisms. The low rate of true allergy should therefore never let these hidden toxic/inflammatory reactions be neglected.

In addition to allergic conjunctivitis, which rarely corresponds to type I hypersensitivity, the most frequent drug-induced allergic reaction is a type IV delayed cell-mediated hypersensitivity. This may explain why many reactions occur at the eyelid level, causing allergic blepharitis, which is often difficult to differentiate from other causes of eyelid inflammation or contact dermatitis. Several cases were therefore reported, with antibiotics,[13] or antiglaucoma drugs, even with an atypical lichenoid eruption.[18] A large series of patients with periorbital dermatitis was tested on medications in a Department of Dermatology.[19*] The authors showed true allergic reactions to preservatives or active compounds in two-thirds of patients with periorbital dermatitis. They also emphasized the need for testing with patch tests not only standard antigens or chemical compounds but also eyedrops brought by the patients as they may contain atypical compounds or combinations.

Pseudopemphigoid is a very severe toxic scarring reaction of the ocular surface, similar to that found in cicatricial ocular pemphigoid or Stevens-Johnson syndrome of immunological origin. In many aspects it resembles cicatricial ocular pemphigoid, but all pathological investigations usually fail to show any auto-antibodies in the conjunctiva. The evolution is usually severe, with complete corneal scarring after a chronic phase of inflammation, with a poor visual prognosis, especially in bilateral forms. A new case of drug-induced ocular pseudopemphigoid, fortunately unilateral, was recently reported,[20] and reminds us that this complication is related to eyedrops and may occur after several years of treatment.

Without this level of gravity, subconjunctival scarring has been reported in the past, as the long-term use of antiglaucoma eyedrops was shown to be associated with significant foreshortening of the inferior conjunctival fornix, in relation to subepithelial fibrosis.[2] It has also been widely suspected that the failure of filtration surgery might be related to drug-induced fibrosis and to subclinical inflammatory reactions caused by topical medications.[3] Flach[21*] in 2004 critically analysed the published studies supporting this hypothesis. Most of the studies demonstrated the presence of inflammatory reactions in the conjunctiva of patients undergoing further glaucoma surgery. Because of the wide variety of study designs, mostly retrospective uncontrolled case series, and the disparity of topical treatments, the author could not draw definitive conclusions from the literature. However, all previous pathological studies cited in the paper were consistent with the fact that the conjunctiva of glaucoma patients was abnormally inflammatory after years of treatments, which could nevertheless possibly influence further surgery, increasing the risk of fibrosis and filtration failure.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....